ESPE Abstracts (2019) 92 P2-257

Physical Changes, Laboratory Parameters and Bone Mineral Density During Testosterone Treatment in Adolescents with Gender Dysphoria

Iris Stoffers, Martine de Vries, Sabine Hannema


Leiden University Medical Centre, Leiden, Netherlands


Introduction: Although many adolescents with gender dysphoria (GD) are being treated with GnRH analogues (GnRHa) and gender affirming hormones there is a paucity of data on the effects and side effects of this treatment in this population. We aimed to study short-term outcome of testosterone treatment in male adolescents with GD.

Methods: Sixty-two adolescents who had been treated with GnRHa, and subsequently with testosterone from a median age of 17.2 years (range 14.9-18.4) for a median duration of 12 months (range 5-33) were included. Physical changes and results from laboratory investigations and bone densitometry were assessed.

Results: In 85% of adolescents testosterone treatment led to a drop of voice and increased hair growth within three months. Acne was common and most prevalent at 6-12 months of treatment. BMI and systolic blood pressure increased. HDL-cholesterol and SHBG decreased whereas hematocrit, hemoglobin, prolactin, androstenedione and DHEAS increased. BMD z-scores after 12-24 months of testosterone treatment remained below z-scores before the start of GnRHa treatment.

Conclusion: Testosterone effectively induced virilisation starting within three months in the majority of adolescents. Acne was a common side effect but no short-term safety issues were observed. The increased hematocrit, decreased HDL-cholesterol and decreased BMD z-scores are in line with previous studies. Further follow-up studies will need to establish if these changes result in adverse cardiovascular outcome and increased fracture risk in the long term.

Article tools

My recent searches

No recent searches.